Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 41, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 8, 1998, 9:48 AM CST for Dale County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 8, 1998, 9:48 AM CST (15:48 UTC)
- Expired
- Mar 8, 1998, 10:35 AM CST
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Dale County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 10:00 AM CST | Thunderstorm Wind | Countywide, AL | Large trees down along County Road 23. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 4:00 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 650 m²/s²
- 0-3 km storm-relative helicity
- 709 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
871 WUUS1 KTLH 081547 RRA SVRTLH ALC045-081635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1048 AM EST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 AM CST (1135 AM EST) FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN ALABAMA ...NORTHERN DALE COUNTY AT 946 AM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ARITON BY 955 AM CST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 9:00 AM CST, 48 minutes earlier.
Area forecast discussion, Mar 8, 9:00 AM CST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1000 AM EST SUN MAR 8 1998 CONVECTION GREATLY DECREASED OVER PAST 2 HRS...ALTHOUGH SW GA AND BIG BEND AREA STILL UNDER TORNADO WATCH THROUGH MOST OF THE AFTERNOON. SPC MDT RISK LOOKS REASONABLE AS INSTABILITY WILL CONTINUE TO INCREASE. HOWEVER...BOUNDARY LAYER WINDS ARE FORECAST TO VEER TO WLY BY MON MORN. THIS MAY HELP TO DIMINISH SVR THREAT. FLOOD WATCHES REMAIN IN EFFECT ACROSS THE AREA TODAY...WITH SOME LOCATIONS REPORTING NEARLY 8 INCHES OF RAIN FROM 6-12Z. CONSEQUENTLY HAVE ALREADY EXPERIENCED SOME FLOODING...MINOR DAM BREAKS...AND SOME EVACUATIONS. EXPECT THIS TO GET WORSE AS RAIN CONTINUES. NO 00Z ETA AVAILABLE...BUT LOOKS LIKE OOZ NGM DIGS UPPER CENTER FARTHER SOUTH AND EAST BEFORE LIFTING OUT. THIS IS CONSISTENT WITH OCCURRENCE OF SVR WX OUTBREAK LAST NIGHT AND THIS MORNING. STRONG UPPER JET SHOULD MOVE THE SYSTEM OUT QUICKLY. COLD FRONT SHOULD BE AT THE WRN EDGE OF FA JUST AFTER 18Z WITH HINT OF FOLLOWING TROF EARLY MON MORN. AS THIS FRONT APPROACHES... MAY BE SOME POTENTIAL FOR REDEVELOPMENT WITH FRONTAL PASSAGE OR WITH POSSIBLE PRE-FRONTAL TROF. HIGH POPS TODAY EVERYWHERE DRY MONDAY. NGM MOS LOOKS PRETTY GOOD WITH LOW 70S SUN AND NEAR 50 MON MORN. 16
In the hours before
Special weather statement, Mar 8, 5:00 AM CST, 4 hours 48 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-081300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST SUN MAR 8 1998 ...THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA TODAY... ...A TORNADO WATCH REMAIN IN EFFECT UNTIL 9 AM EST FOR THE FLORIDA BIG BEND AND SOUTHWEST GEORGIA... ...A TORNADO WATCH REMAIN IN EFFECT UNTIL 11 AM CST FOR THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA... ...A FLASH FLOOD OR FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE AREA TODAY... ...A WIND ADVISORY IS IN EFFECT FOR NORTH FLORIDA TODAY... ...SMALL CRAFT ADVISORY IN EFFECT FOR THE FLORIDA COASTAL WATERS... AN AREA OF LOW PRESSURE OVER ARKANSAS WILL MOVE NORTHEAST TODAY. IN ADVANCE OF THIS LOW...A WARM...HUMID...AND UNSTABLE AIRMASS HAS SPREAD NORTHWARD ACROSS THE ENTIRE GULF COAST AREA. IN ADDITION... VERY STRONG WINDS PERSIST IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE. AS A RESULT...THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY. MOST OF THE STRONG STORMS SHOULD DIMINISH OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE BY NOON. THESE STORMS WILL MOVE ACROSS SOUTHWEST GEORGIA AND THE BIG BEND THROUGH LATE MORNING AND EARLY AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL. IN ADDITION...WIND PROFILES REMAIN SUFFICIENT FOR POSSIBLE TORNADOES. THE GROUND REMAINS SATURATED OVER THE AREA. THE HEAVIEST RAINFALL THIS MORNING HAS OCCURRED OVER SOUTH ALABAMA...WHERE THE GREATEST THREAT OF FLOODING WILL CONTINUE THIS MORNING. AS THE HEAVY RAIN MOVES EAST TODAY...THIS FLOOD POTENTIAL WILL SPREAD ACROSS THE REMAINDER OF THE AREA. LONGER TERM RIVER FLOODING MAY BECOME MORE OF A PROBLEM THROUGHOUT THE UPCOMING WEEK. WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR NORTH FLORIDA AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS. WINDS WILL GUST BETWEEN 30 AND 40 MPH. SPOTTER ACTIVATION WILL BE REQUIRED TODAY. FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Mar 8, 5:00 AM CST, 4 hours 48 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-081300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST SUN MAR 8 1998 ...THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA TODAY... ...A TORNADO WATCH REMAIN IN EFFECT UNTIL 9 AM EST FOR THE FLORIDA BIG BEND AND SOUTHWEST GEORGIA... ...A TORNADO WATCH REMAIN IN EFFECT UNTIL 11 AM CST FOR THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA... ...A FLASH FLOOD OR FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE AREA TODAY... ...A WIND ADVISORY IS IN EFFECT FOR NORTH FLORIDA TODAY... ...SMALL CRAFT ADVISORY IN EFFECT FOR THE FLORIDA COASTAL WATERS... AN AREA OF LOW PRESSURE OVER ARKANSAS WILL MOVE NORTHEAST TODAY. IN ADVANCE OF THIS LOW...A WARM...HUMID...AND UNSTABLE AIRMASS HAS SPREAD NORTHWARD ACROSS THE ENTIRE GULF COAST AREA. IN ADDITION... VERY STRONG WINDS PERSIST IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE. AS A RESULT...THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY. MOST OF THE STRONG STORMS SHOULD DIMINISH OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE BY NOON. THESE STORMS WILL MOVE ACROSS SOUTHWEST GEORGIA AND THE BIG BEND THROUGH LATE MORNING AND EARLY AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL. IN ADDITION...WIND PROFILES REMAIN SUFFICIENT FOR POSSIBLE TORNADOES. THE GROUND REMAINS SATURATED OVER THE AREA. THE HEAVIEST RAINFALL THIS MORNING HAS OCCURRED OVER SOUTH ALABAMA...WHERE THE GREATEST THREAT OF FLOODING WILL CONTINUE THIS MORNING. AS THE HEAVY RAIN MOVES EAST TODAY...THIS FLOOD POTENTIAL WILL SPREAD ACROSS THE REMAINDER OF THE AREA. LONGER TERM RIVER FLOODING MAY BECOME MORE OF A PROBLEM THROUGHOUT THE UPCOMING WEEK. WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR NORTH FLORIDA AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS. WINDS WILL GUST BETWEEN 30 AND 40 MPH. SPOTTER ACTIVATION WILL BE REQUIRED TODAY. FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 5:29 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Geneva | 46 min |
| Mar 8, 10:24 AM CST | Severe Thunderstorm Warning | TAE | Houston | 31 min |
| Mar 8, 12:15 PM CST | Flash Flood Warning | TAE | Coffee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.